Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lactic Acidosis
Jan 2, 2008

Hi Dr. Bob.

My girlfriend has recently started an ARV regime and has been put on Stocrin & Truvada. Her CD4 count was very low and her viral load high. Other than her blood results she is in very good health. She is concerned about lactic acidosis (no symptoms). Do these two combination drugs cause lactic acidosis and if so, does it start soon after commencing the regime or is it from long term use? Are there ways to help prevent the onset of the condition?

Thanks, Marco

Response from Dr. Frascino

Hello Marco,

I'm curious: Of all the much more common potential problems that could arise from having a "very low" CD4 count and the array of potential drug side effects and toxicities associated with Stocrin and Truvada, why is your girlfriend concerned about such a rare complication as lactic acidosis?!? Stocrin and Truvada are not routinely associated with this complication. (It was seen most frequently with ddI (Videx), d4T (Zerit) or ddC (Hivid). I will print some basic information about lactic acidosis below; however, I do not believe your girlfriend should be concerned about this potential problem. You and your girlfriend can learn more about HIV mediations and their potential toxicities and side effects by reviewing the information on this site and talking with her HIV specialist. Check out the "HIV Medication" chapter on The Body's homepage under "Quick Links."

Good luck to you both. Happy New Year.

Dr. Bob

Lactic Acidosis

May 2005

What is lactic acidosis?

Lactic acidosis is a life-threatening condition caused by too much lactate in the blood and low blood pH. Low blood pH means that your blood contains too much acid, which can be harmful to the cells of your body.

What is lactic acid?

Lactic acid is a chemical byproduct of energy production in cells. Cells contain mitochondria, rod-like structures that serve as a cell's powerhouse. Mitochondria help convert the food you eat into the energy you need to function. The food you eat is broken down into glucose. Mitochondria use oxygen to turn glucose into energy. If there is not enough oxygen or if the mitochondria aren't working properly, cells must make energy in a different way. Making energy without oxygen produces lactic acid as a byproduct.

Lactic acid is quickly converted to lactate in the blood. Though lactic acid and lactate are not the same, the terms are often used interchangeably. Lactate is formed when lactic acid loses a hydrogen atom. The hydrogen atom lost by lactic acid stays in the blood; this decreases the blood's pH and makes it more acidic.

Your muscles produce lactic acid and lactate when you exercise. It is the lactate in your muscles that makes them feel sore after a workout. Lactate is broken down by your liver. If your body produces too much lactate, your liver may have a hard time keeping up.

What causes too much lactate?

High levels of lactate in the blood, referred to as hyperlactatemia, occur either when you make too much lactate or when your liver isn't working properly and can't break down lactate. Nucleoside reverse transcriptase inhibitors (NRTIs) can cause hyperlactatemia by disrupting the function of the mitochondria. This is known as mitochondrial toxicity. NRTIs block the function of polymerase- gamma, a protein that mitochondria need to do their job properly. When the mitochondria don't work efficiently, excess lactate is produced.

NRTIs can also cause the liver to become fatty, a condition called hepatic steatosis (see Hepatotoxicity Fact Sheet). A fatty liver doesn't work well and can't break down lactate efficiently.

Severe hyperlactatemia leads to lactic acidosis. Lactic acidosis is a serious but very rare complication of treatment with NRTIs. Although all NRTIs are associated with hyperlactatemia and lactic acidosis, people taking Zerit (stavudine) and Videx (didanosine) seem to be at greater risk than people taking other NRTIs.

Are there other risk factors for lactic acidosis?

Yes. Women and people who are overweight have an increased risk of developing hepatic steatosis and lactic acidosis. Fatal lactic acidosis has also occurred in pregnant women taking both Zerit and Videx. HIV infected patients taking Rebetol (ribavirin) for hepatitis C virus infection may also be at increased risk for developing lactic acidosis.

What are the symptoms of hyperlactatemia and lactic acidosis? You can have mild hyperlactatemia without experiencing any symptoms. Signs and symptoms of severe hyperlactatemia and lactic acidosis are:

persistent nausea, vomiting, and abdominal pain

unexplained tiredness

shortness of breath

rapid breathing enlarged or tender liver

cold or blue hands and feet

abnormal heart beat

weight loss

What should I do if I experience these symptoms?

Tell your doctor right away if you have any of the symptoms of lactic acidosis. Your doctor may order blood tests, including:

liver function tests (LFTs)

lactate level (this test is difficult to do and is not done routinely)

electrolyte level

blood pH level

Your doctor should also perform a physical exam to check for an enlarged liver and may order a CT scan or ultrasound of your liver.

What does my lactate level mean?

Lactate levels are usually reported as mmol/dL (millimoles of lactate per deciliter of blood). Lactate levels of 2 to 5 mmol/dL are elevated and should be evaluated along with any symptoms you have. Levels greater than 5 mmol/dL are abnormal, and levels greater than 10 mmol/dL indicate a serious and possibly life-threatening situation. Lactate levels may vary depending on how the test was performed and which lab did the testing. Your doctor can help you understand what your lactate level means.

What is the treatment for lactic acidosis?

Lactic acidosis is treated by stopping any NRTIs you are taking. You may need to be hospitalized. Some people with lactic acidosis need intravenous (IV) fluids and a machine to help them breathe. Some doctors recommend giving riboflavin (vitamin B2), thiamine (vitamin B1), coenzyme Q, L-carnitine, or vitamins C, E, and K to patients with lactic acidosis, but the effectiveness of these treatments is uncertain. You should not stop taking any anti-HIV medications without talking to your doctor, even if you have symptoms of lactic acidosis. If you are diagnosed with lactic acidosis, you and your doctor will decide how to stop your anti-HIV medications, when to restart medications, and which ones to take when you go back to treatment.

If you have only mild hyperlactatemia and no symptoms, you may not need to change your HIV treatment regimen. At this time, there is no evidence that people with mild hyperlactatemia are at increased risk for lactic acidosis.

For more information Contact your doctor or an AIDSinfo Health Information Specialist at 18004480440 or http://aidsinfo.nih.gov.



Previous
no q, only a hello
Next
Can I believe my result?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement